Idaho, 2015

High Wind and Winter Weather in Idaho, December 12 to 13, 2015

December 12 to 13, 2015 · NWS OTX · 2 events in 2 counties and zones

A series of weather disturbances brought heavy snow at times to North Idaho.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A series of weather disturbances brought heavy snow at times to North Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 12, 7:48 PM PST, 12 minutes earlier.

Area forecast discussion, Dec 12, 7:48 PM PST, 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
748 PM PST SAT DEC 12 2015

.SYNOPSIS...
A storm system tonight through Sunday night will bring snow
accumulations for all but the lower elevations of Central
Washington. Light to moderate snow accumulations will be possible
in the valleys primarily above 2000 feet. Heavy snow accumulations
will be possible in the mountains, especially over the Cascade
crest, Northeast Blue Mountains and in the Idaho Panhandle.
Temperatures will turn colder for next week with the active
weather pattern continuing.

&&

.DISCUSSION...
Ended the advisories for the Wenatchee area, Waterville Plateau,
and Okanogan Valley as radar, satellite, and observations show
most that the rain and snowfall has either ended there or
decreased substantially. Another update likely this evening to
continue to decrease pops and clean up the accumulation wording as
the rain and snow ends/decreases in this west to east fashion.
/Pelatti

&&

.AVIATION...
00Z TAFS: A robust storm system is already generating rain across
the southwest areas as of 00z and will move across the forecast
area over the next 2-3 hours. A cold front will move off the the
Cascades just before 06Z and into the eastern TAF sites after 06Z.
This will result in drying from the west through the night.
Precipitation mainly as rain or a rain/snow mix...so expect widely
fluctuating conditions but mainly MVFR/IFR cigs/vsby...but do not
be surprised with localized IFR cigs at times. The lower
atmosphere will remain saturated and southwest up-sloping flow
into the the KGEG-KCOE corridor and likely KPUW will result in
IFR/LIFR conditions after 08z with improvements possible after
18-20z. KMWH/KEAT TAF sites will be a little tougher forecast as
the same southwest winds may scour out the surface moisture.
Conditions VFR/MVFR after 07-08z but be careful of some localized
low level stratus through the morning. Lastly winds behind the
cold front will come around to southwest with sustained winds
10-20 kts and gust 20-30kts. Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        35  39  28  35  23  31 / 100  20  20  20  10  10
Coeur d'Alene  35  39  30  36  26  32 / 100  60  30  30  10  10
Pullman        36  38  31  34  27  32 / 100  90  30  30  10  10
Lewiston       41  43  34  41  29  37 / 100  80  30  20  10  10
Colville       33  38  28  35  21  31 / 100  20  30  10  10  10
Sandpoint      34  38  29  36  24  32 / 100  60  30  20  10  20
Kellogg        33  34  28  32  23  28 / 100 100  50  40  20  20
Moses Lake     36  43  28  40  21  33 /  50  10  10  10   0  10
Wenatchee      34  39  30  37  25  34 /  40  10  20  10   0  10
Omak           33  37  28  35  23  30 /  80  10  20  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 AM PST Monday for Central Panhandle
     Mountains.

     Winter Storm Warning until 10 AM PST Sunday for Northern
     Panhandle.

WA...Winter Storm Warning until 4 AM PST Monday for Northeast Blue
     Mountains.

     Winter Storm Warning until 1 AM PST Sunday for East Slopes
     Northern Cascades.

     Winter Weather Advisory until 1 AM PST Sunday for Northeast
     Mountains-Okanogan Highlands.

&&
Hazardous weather outlook, Dec 12, 6:01 AM PST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
601 AM PST SAT DEC 12 2015

IDZ001>004-027-WAZ031-033-036-037-131400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-
601 AM PST SAT DEC 12 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

tonight and into Sunday a cooler Pacific storm system will bring
heavy snow accumulations to the mountains and moderate
accumulations to the valleys of northeast Washington and the
Idaho Panhandle. Minor snow accumulations are possible in the
Spokane/Coeur D'Alene area and northern Columbia Basin.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The next organized Pacific storm system will arrive on or about
Thursday with another chance of minor valley accumulations and
moderate mountain snow accumulations.

Another moist storm system may arrive around Friday with valley
rain and mountain snow.

WAZ038-041>044-131400-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
601 AM PST SAT DEC 12 2015

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Tonight and into Sunday a cool Pacific storm system will bring
heavy snow accumulations to the Cascades east slopes...with
moderate amounts of snow to the Waterville Plateau and the
Okanogan Highlands. Moderate amounts of wet snow are possible in
the lower elevations around Wenatchee and Omak.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The next organized Pacific storm system will arrive on or about
Thursday with another chance of minor valley accumulations and
moderate mountain snow accumulations.

Another moist storm system may arrive around Friday with valley
rain and mountain snow.

IDZ026-WAZ032-034-035-131400-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-
601 AM PST SAT DEC 12 2015

This Hazardous Weather Outlook is for portions of North Central
Idaho...East Central Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Dec 12, 6:19 PM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
619 PM PST SAT DEC 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY SNOW       3 SE MALOTT             48.24N 119.67W
12/12/2015  M7.0 INCH        OKANOGAN           WA   TRAINED SPOTTER

            SNOW TOTAL SINCE 1230 PM. ELEVATION 2650 FEET.

&&

JWOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 high wind. Local standard time, as filed.

Winter Weather, Northern Panhandle

When
December 12, 8:00 PM PST to December 13, 6:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A trained spotter reported 2.5 inches of snow 10 miles north northeast of Hope, Idaho.

High Wind, Coeur D'Alene Area

When
December 13, 12:00 AM PST to 3:19 AM PST
Where
Coeur D'Alene Area forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

The department of highways reported trees and power lines blown down between Soloa road and Larch Road about 4 miles south southwest of Medimont, Idaho associated with a snow storm moving through the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605872, 605808.